Medical Questions > Conditions and Diseases > Sexually Transmitted Diseases Forum

Such Thing as Too Many Antibiotics? - Chlamydia

Just got results back from an STD screening and I tested positive for chlamydia. Learned my lesson. Anyways, doctor gave me a shot in the rear, unsure what it was, and prescribed me THREE antibiotics. That latter half brings me to my question. I am concerned that may be too many antibiotics and don't want them to interact in a way that cause them to not work.

The antibiotics are: Doxycycline, Metronidazole, and Ciproflaxin. Each twice a day for 10 days except the Doxycycline which is twice for 14 days.

Now here are my concerns first of all I have read that Doxycycline cancels the effects of Ciproflaxin and causes it to not properly work. I've noticed from most other posts with the same issue they are usually prescribed the Doxycycline OR the Ciproflaxin, but not both. Then, I've found the Metronidazole isn't even used to treat chlamydia, so why was I even prescribed this? And would it possibly cause bad interactions too? Is there any way that taking too many antibiotics such as this would cause resistance etc. or make them not work properly? Could I stop taking the Ciproflaxin and Metronidazole and just complete the Doxycycline regiment? Or would that not be wise as my doctor did prescribe all three?

Thanks for any help you guys can contribute!
Did you find this post helpful?
First Helper Pipsy
|

replied November 21st, 2013
Experienced User
Taking all three should be fine. Metronidazole is often prescribed for PID which can be caused by STD's such as Chlamydia which is why it was probably prescribed. Furthermore, as to the whether Doxycycline cancels the effects is Ciproflaxin is only half true. To make the point short they do work together and in fact it works better that way in higher doses. However, if your concerned book another another appointment with your doctor or even talk to the pharmacist and they will be able to confirm that there are no interaction effects between these drugs and perhaps better explain the about the half truth I was referring to.

Best of luck.
|
Did you find this post helpful?
Users who thank Pipsy for this post: jklz2013 

replied November 21st, 2013
Thanks for the response Pipsy!


I did read that the Metronidazole is for PID which can be cause by Chlamydia, however, I am a male and therefore lack the ovaries etc. necessary to be effected by PID lol. After all the research I've done I'm considering forgoing the Metronidazole treatment. Would this be safe? Will the doxycycline and ciproflaxin still cure my Chlamydia without it?

I was considering stopping the ciproflaxin as well as I've found that it is rarely even prescribed for STDs anymore and the Doxycycline is pretty much the first choice of antibiotic for both chlamydia and gonorrhea nowadays, the latter of which I do not even have but was still reassuring. However after your info that they do not cancel, I will probably continue them both. I just don't care much for the effects of antibiotics in the first place and the resistance your body can build by overtaking them, so I'd like to only take the bare minimum to rid out this bacteria.

tl;dr I'm a male, so if I stop taking the Metronidazole and take only the doxycycline and ciproflaxin will my Chlamydia still be cured?
|
Did you find this post helpful?

replied November 21st, 2013
Experienced User
My apologies for placing a gender on you without confirming. However, it is my opinion that you talk to your doctor before removing any medications as the fact is your doctor is basing their opinion on medical research that we/I are unaware of. So at the very least I suggest talking to your doctor about your concerns and then keep or adjust the dosage based how the doctor responds.

Best of luck.
|
Did you find this post helpful?

replied November 21st, 2013
No apologies needed, friend! Thanks again for providing me with info regarding this, I was unable to find this issue literally anywhere else on the net.

I stopped taking the metronizadole today and am just going to continue the course of the doxycycline and cipro as all I am truly concerned about is the chlamydia. I went to a clinic so the doctor had never seen me before this situation and therefore knows nothing of my medical past etc. so I felt as though the metronizadole is truly unnecessary as I can't find one thing it treats that I may have or am concerned about having.

One more question if you happened to know. I'm going on 72 hours of the doxycycline and cipro and yet I am still having minor testicular pain and discharge. Is this natural, even after I received a shot as well at the office the day I was diagnosed? I was really hoping the symptoms would be practically cleared by the third day and they don't seem to be subsiding.

Again, the doctor was just a clinic as I have very minimal insurance so there is no option for me to simply 'call my doctor' etc for simple questions like this. Only option is for me to schedule another visit and pay the co-pay for the third tome just to ask a question. So I greatly appreciate your help.
|
Did you find this post helpful?

replied November 21st, 2013
Experienced User
Once I again I will suggest not to alter or to remove your medications as a 'minimal amount' might led a failure to cure the infection all together. That being said the symptoms you are experiencing are asymptomatic with chlamydia so I would assume it is the bacteria causing the symptoms that you are feeling.

As to how long it takes to see a reduction symptoms? That is usually around 5 to 10 days before people tend see a difference max being around 2 weeks. However, once again do not stop short of using the medication just because you feel better please take the full dosage as prescribed by your doctor.

While it is up to you many pharmacist do have really good working knowledge on the efficacy of drugs and so forth so they might be able to answer your questions. However, since they are out in the public you do lose that privacy. Accordingly, to reveal that to them is at your disclosure.
|
Did you find this post helpful?

replied November 22nd, 2013
Thanks so much for all your help, Pibsy! You are truly a wealth of knowledge! I can't thank you enough.

I will take your advice and start the metronizadole treatment back up. I skipped a whole day of treatment of it yesterday, taking only the cipro and doxy. So should I simply put it back into the daily routine?

Was hoping the symptoms would subside a little before that but I suppose that's not too awful. Hope it goes away soon, never I'm my life did I honk I'd contract a STD hah. I've definitely learned my lesson about fooling around with girls you don't really know. Not worth it at all. Funny enough too I regularly advocate condoms amongst friends and the one time I don't I get this hah. Oh well, such is life. Thanks again for all your help and advice!
|
Did you find this post helpful?

replied November 22nd, 2013
Experienced User
Yes just continue on with the regular dosage.

Best of luck.
|
Did you find this post helpful?
Must Read
Chlamydia is the most common STD in the U.S. Learn how this potentially serious sexually transmitted disease is spread so you can protect yourself....
Learn more about the germ that causes this sexually transmitted infection (STI) and evaluate whether or not you are at high risk of getting chlamydia here....
Left untreated, chlamydia can cause serious complications such as infertility. Learn to identify signs and symptoms of chlamydia here to prevent illness....